Symptom: Pain, Abdominal

Initial Grading Reminder

CTCAE grading of abdominal pain:

Grade 1: Mild pain
Grade 2: Moderate pain; limiting instrumental ADLs
Grade 3: Severe pain; limiting self-care ADLs

Assessment and Grading

Characterize the symptom (onset, pace)

Ask the patient:

Is this a new or worsening symptom? When did it start or get worse? Has it developed gradually or suddenly? Where is the pain located? Have you had any pain in your abdomen (belly) before?

“Suddenly” would be more consistent with peritoneal signs. Hepatitis often presents as pain on the right side and sometimes the back.

Grade the symptom

Ask the patient:

How would you rate your abdominal (belly) pain: is it mild, moderate, or severe? Is it limiting your ability to do the things you want to do or take care of yourself?

Patient Query Regarding Other Symptoms/Red Flags

Ask the patient:

When is the last time you had a bowel movement? Was it normal? Are you passing gas? Any nausea, fever, or decreased appetite? Do you have any yellowing of the skin, severe abdominal (belly) pain, sleepiness, or is your thinking foggy? Do you have any shortness of breath, fatigue, chest pain, abdominal (belly) pain, or does your heart feel like it is racing or skipping a beat?

Patient Factors to Consider That Affect the Approach to Intervention

Consider the following in individualizing the intervention: Is the patient a good or poor historian? Any language barriers or cognitive deficits? Is the patient reliable (able to carry out treatment recommendations)? Does this patient have alcohol/substance abuse issues? Does the patient have transportation? Is there sufficient caregiver support?

  • Click Here for Telephone Triage

    Suggested Intervention

    Patients with moderate or worse abdominal pain should be seen.

    Patients with any of the red-flag peritoneal signs should be seen immediately.

    Patients with chest pain and/or severe shortness of breath should go to the ED.

  • Click Here for In-Office Triage

    Nursing Assessment of Potential Causes

    GI Toxicity - Nursing Assessment

    • Look
    • Listen
    • Recognize
    • Look
    • Listen
    • Recognize
    • Look
    • Listen
    • Recognize
    • Does the patient appear weak?
    • Has the patient lost weight?
    • Does the patient appear dehydrated?
    • Does the patient appear in distress?
    • Quantity & quality of bowel movements (e.g., change in/increased frequency over baseline): solid, soft, or liquid diarrhea; dark or bloody stools; or stools that float
    • Fever
    • Abdominal pain or cramping
    • Increased fatigue
    • Upset stomach, nausea, or vomiting
    • Bloating/increased gas
    • Decreased appetite or food aversions
    • Serum chemistry/hematology abnormalities
    • Infectious vs immune-related adverse event causation
    • Peritoneal signs of bowel perforation (i.e., pain, tenderness, bloating)

    Hepatotoxicity - Nursing Assessment

    • Look
    • Listen
    • Recognize
    • Look
    • Listen
    • Recognize
    • Look
    • Listen
    • Recognize
    • Does the patient appear fatigued or listless?
    • Does the patient appear jaundiced?
    • Does the patient appear diaphoretic?
    • Does the patient have any ascites?
    • Change in energy level?
    • Change in skin color? Yellowing?
    • Change in stool color (paler)?
    • Change in urine color (darker/tea colored)?
    • Abdominal pain: specifically, right upper quadrant pain?
    • Bruising or bleeding more easily?
    • Fevers?
    • Change in mental status?
    • Increased sweating?
    • Elevation in LFTs
      • AST/SGOT
      • ALT/SGPT
      • Bilirubin (total/direct)
    • Alteration in GI function
    • Symptoms such as abdominal pain, ascites, somnolence, and jaundice
    • Other potential causes (viral, drug toxicity, disease progression)

    Cardiotoxicity - Nursing Assessment

    • Look
    • Listen
    • Recognize
    • Look
    • Listen
    • Recognize
    • Look
    • Listen
    • Recognize
    • Does the patient look unwell?
    • Fatigued?
    • Diaphoretic?
    • SOB or in respiratory distress?
    • Is there leg edema?
    • Change in energy level?
    • SOB or DOE?
    • Leg edema?
    • Palpitations?
    • Changes in BP?
    • Dizziness or syncope?
    • What exacerbates or improves symptoms?
    • Any new prescribed or OTC meds? Illicit substances?
    • Any underlying cardiac disease (CAD, MI, or other)?
    • What exacerbates or improves symptoms?
    • Prior radiation therapy?
    • Determine specific toxicity and related grade (if applicable)
    • Other related symptoms: hypotension, syncope, chest pain, DOE, SOB, palpitations, edema, etc.
    • Impact of symptoms on QOL/performance status
    • Changes in cardiac function: ECG changes, decreased EF, elevated cardiac enzymes (troponin, CK)
    • Assess other changes in oxygen saturation, BP, lung function

    Differential Diagnosis

    What do you suspect is the cause of the abdominal pain?